Benzocaine and lidocaine induced methemoglobinemia after bronchoscopy: a case report
Department of Internal Medicine, University of Illinois College of Medicine at Peoria, Peoria, Illinois, USA
Journal of Medical Case Reports 2008, 2:16 doi:10.1186/1752-1947-2-16Published: 23 January 2008
Methemoglobinemia is a rare cause of hypoxemia, characterized by abnormal levels of oxidized hemoglobin that cannot bind to and transport oxygen.
A 62-year-old male underwent bronchoscopy where lidocaine oral solution and Hurricaine spray (20% benzocaine) were used. He developed central cyanosis and his oxygen saturation was 85% via pulse oximetry. An arterial blood gas revealed pH 7.45, PCO2 42, PO2 282, oxygen saturation 85%. Co-oximetry performed revealed a methemoglobin level of 17.5% (normal 0.6–2.5%). The patient was continued on 15 L/minute nonrebreathing face mask and subsequent oxygen saturation improved to 92% within two hours. With hemodynamic stability and improved SpO2, treatment with methylene blue was withheld.
Methemoglobinemia is a potentially lethal condition after exposure to routinely used drugs. Physicians should be aware of this complication for early diagnosis and treatment.